Drought, Northwest Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought conditions were unchanged across New Mexico during the month of September. Much of the state received below average precipitation for the month.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought conditions were unchanged across New Mexico during the month of September.
Much of the state received below average precipitation for the month. Areas in portions of western and north central New Mexico received spotty near, to above normal precipitation. Northeast New Mexico saw values ranging from 40-70% of normal and southeast areas 60-80% of normal. As for central portions of the state, the Rio Grande Valley saw values ranging from 20-60% of normal. There were some locations across the state that did manage to make it 10-20% above normal for the month, including locations in the Sangre de Cristo mountains, east central plains and spotty areas in the Rio Grande and Upper Tularosa Valleys.
Severe drought (D2) continued across much of the northern two-thirds of New Mexico. D2 conditions were present in the northwest corner of the state including the Northwest Plateau and the Chuska Mountains as well as in both the Santa Fe and Albuquerque Metro areas and across the eastern plains. Extreme (D3) drought conditions persisted across most of Union, Curry and Roosevelt counties along with portions of Quay and Chaves counties. D3 drought conditions reappeared in the far northwest corner. Exceptional (D4) drought conditions were noted across parts of Curry and Roosevelt counties along the Texas border. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 10:51 PM MST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1151 PM MDT FRI AUG 31 2012 .AVIATION... 06Z TAF CYCLE VFR CONDITIONS AREA WIDE NEXT 24 HOURS DESPITE A FEW HIGH BASED SHRA AND TSRA ACROSS ROUGHLY NW QUARTER OF NM AFTER ABOUT 20Z. THESE WILL FEATURE GUSTY WINDS...POSSIBLY AS HIGH A 30 OR 35 KTS...BUT NOT MUCH RAIN...AND WILL FORM FIRST ALMOST ENTIRELY ON THE HIGHER TERRAIN. NO HAZARDS OTHERWISE. 43 && .PREV DISCUSSION...217 PM MDT FRI AUG 31 2012... THE OVERALL WEATHER TREND REMAINS CONSISTENT AND THE SAME WITHIN THE WEATHER MODELS. GRADUAL MOISTENING FROM WEST TO EAST THROUGH MONDAY. THIS MEANS A GRADUAL UPTICK IN CONVECTION INITIALLY FAVORING AREAS ALONG THE CONTINENTAL DIVIDE WESTWARD BUT THEN TRANSITIONING EASTWARD. BOTTOMLINE...IT WILL BE A FAIRLY SLOW PROCESS AS THE UPPER HIGH NEEDS TO WEAKEN SOME THUS REDUCING THE SUBSIDENCE INVERSION ALOFT AND PWATS WITHIN THE ATMOSPHERIC COLUMN NEED TO RISE. THIS WILL HAPPEN BUT DUE TO THE LACK OF ANY SIGNIFICANT CHANGE TRIGGER...THE PROCESS WILL BE SLOW. MASSAGED POPS/SKY/WX VERY SLIGHTLY BUT NO DISTINCT CHANGES NEEDED. ALSO USED PERSISTENCE IN THE TEMP GRIDS...AGAIN...VERY LITTLE OVERALL CHANGE. SOME GRADUAL WARMING EXPECTED. DIDNT TOUCH THE EXTENDED GRIDS BUT PATTERN STILL LOOKS SOLID THERE TOO. UPPER RIDGE FLATTENS SOME AS A TROUGH DIGS INTO NORTHERN AND CENTRAL PORTIONS OF THE COUNTRY BY MIDWEEK. A BACK DOOR COLD FRONT ATTACHED TO THIS TROUGH WILL MOST LIKELY BRING AN UPTICK AND FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS THE EAST. SUSPECT MOISTURE WOULD PUSH WESTWARD DURING THIS PERIOD. MODELS HAVE BEEN SHOWING THIS FOR THE PAST FEW DAYS. ONLY CAVEAT IS THAT THE ECMWF HAS BEEN INDICATING A WEAKER COLD FRONT THE PAST COUPLE OF RUNS. THUS...THERE ARE DISTINCT DIFFERENCES IN THE PRECIPITATION FIELDS FOR MIDWEEK BETWEEN THE GFS/ECMWF. AGAIN...DUE TO THE TIME OF YEAR...SORT OF LIKE THE GFS APPROACH SINCE COLD FRONTS ORIGINATING FROM CANADA SHOULD BE GETTING BEEFIER. 50 .FIRE WEATHER... A SLOW-EVOLVING BUT GRADUAL INCREASE IN LOW AND MID LEVEL MOISTURE INTO WESTERN AND NORTHERN NEW MEXICO WILL BE THE TREND THROUGH THIS EXTENDED WEEKEND EVEN AS HIGH PRESSURE ALOFT OVER THE STATE REMAINS NEARLY STATIONARY THROUGH LABOR DAY. AFTER THIS EVENING/S ISOLATED SHOWERS/THUNDERSTORMS IN NORTHWEST NM DISSIPATE...EXPECT MUCH OF THE CLOUD COVER TO ALSO DIMINISH OVERNIGHT WITH POOR TO FAIR RH RECOVERY IN THE EASTERN PLAINS AND GOOD TO EXCELLENT RH RECOVERY IN THE NORTHERN MOUNTAINS. WARMER THAN NORMAL TEMPERATURES ARE EXPECTED TO PERSIST STATEWIDE THROUGH LABOR DAY WITH THE EASTERN PLAINS BEING 6 TO 12 DEGREES WARMER THAN NORMAL. MOST OF WESTERN AND NORTHERN NM WILL HAVE SLIGHTLY INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS FROM SUNDAY THRU LABOR DAY...WITH THE MOUNTAIN REGIONS BEING FAVORED AREAS. MOST LOWER ELEVATIONS WILL REMAIN DRY AND UNSEASONABLY WARM. THE WARMER THAN NORMAL TEMPERATURE REGIME MIGHT BE INTERRUPTED IN THE FAR NORTHEAST ON WEDNESDAY WITH THE ARRIVAL OF A BACK DOOR FRONTAL BOUNDARY. THE MODELS DIFFER BEYOND WEDNESDAY AS TO HOW MUCH LOW LEVEL MOISTURE MIGHT BE PUSHED FURTHER SOUTH AND WEST INTO NEW MEXICO AND ALLOW FOR BETTER SHOWER/STORM CHANCES FOR LATER NEXT WEEK. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 540 AM MDT FRI AUG 31 2012 NMZ501>540-011145- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 539 AM MDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEDNESDAY AFTERNOON AND EVENING...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS ALONG AND EAST OF THE SANGRE DE CRISTO MOUNTAINS. IN ADDITION...MONSOON MOISTURE IS FORECAST TO INCREASE OVER THE STATE WEDNESDAY. THUNDERSTORMS AREAWIDE WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT COULD CAUSE MINOR FLOODING PROBLEMS...OR EVEN FLASH FLOODING BELOW RECENTLY BURNED FORESTS. THURSDAY AFTERNOON AND EVENING...STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE AS AN UPPER LEVEL TROUGH CROSSES EASTERN NEW MEXICO IN NORTHWEST FLOW ALOFT. THE SEVERE THUNDERSTORM THREAT WILL COVER LOCATIONS EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS AND OKLAHOMA BORDERS. IN ADDITION...MONSOON MOISTURE WILL REMAIN OVER THE STATE THURSDAY...CONTINUING THE POTENTIAL FOR MINOR FLOODING IN GENERAL AND FLASH FLOODING BELOW BURN SCARS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EAST OF THE SANGRE DE CRISTO MOUNTAINS WEDNESDAY AFTERNOON AND EVENING...THEN EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY AFTERNOON AND EVENING. 44
25 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407456, 407457, 407459, 407460, 407463, 407464, 407465, 407467, 407470, 407472, 407473, 407474, 407475, 407476, 407477, 407479, 407480, 407481, 407483, 407484, 407485, 407486, 407487, 407489, 407490.